Pristiq kicked my arse

At the beginning of the year my anxiety got worse.  It used to be something that would rear it’s head when faced with something I found intense and when I found my thoughts overwhelming.  It then turned into a constant low hum under the surface.  I felt a sense of dread at every moment, it was like I had a new baseline and I was stuck in flight mode.  I started a new medication called Pristiq.

When my psychiatrist suggested this medication I was a little hesitant.  I had heard the horror stories about it.  However I was also on a medication for sleep which had similar stories and I had been fine.  I told myself that this one would be no different.  All of the stories I had heard where about discontinuation syndrome…aka when you stopped the medication.

My psychiatrist had also warned me that these symptoms could rear their ugly head if I missed a dose.  Stupidly I thought that I would be fine.  About a month ago I missed my daily dose.  I have missed a days dose of different medications before and I thought I would be fine.  I wasn’t.  What I experienced was pretty mild in reality, but it was so different to anything I had felt before.  I felt out of sorts, and I vowed not to miss a single dose again.

Fast forward to last Friday night.  I was stupid, there is no other way to describe it.  I had not only missed 1 dose of my medication but I had managed to miss 3 days.  By Friday night I was well and truly into shitty territory.  I had been awake for 2 days, my eyes were burning and I could feel my grip on my own mind slipping.

A few years ago, I didn’t sleep for 5 days.  It was around day 2 that I remember there was a switch flicked.  I was floating and I didn’t know how to come back down.  On Friday I hit that point at around 11:30pm.  I was laying in bed, trying to sleep.  Every time I closed my eyes there was rain in my head.  I know that sounds strange but it’s the only way that I can describe it.  You know that sound when the rain is so loud that it feel like the roof is going to cave in?  That was my head.

By this stage I had already realised that I was 3 days behind in my medication.  I had taken a dose and was waiting for it to kick in.  I lay in bed staring at the ceiling, wanting to sleep but too afraid to close my eyes.  I started screaming and crying.  I scared Paul, I know that I did and by some miracle he managed to quieten me down before I woke Mr 5.

Maybe I should have done it earlier, into a pillow or maybe it was the medication kicking in but 5 minutes after this I promptly fell asleep.  On Saturday I felt hungover.  Today I feel back on an even keel.  I am embarrassed that I let it get to that point.  I have set an alarm in my phone to remind myself to take my medication.  Last week is not something that I wish to repeat.

*If you are considering stopping any kind of medication then I urge you to speak to your health care provider.  It is not something that should be taken lightly and is best done with the guidance of a health professional.  This post is my experience, and may be different to your own experiences.  Again if you are concerned about any side effects please speak to your GP or Psychiatrist.*

Linking up with Jess for IBOT!

Don't want to miss an update?
Subscribe today

18 thoughts on “Pristiq kicked my arse

  1. Leanne @ Deep Fried Fruit

    Wow. That’s scary. I remember being on anti-depressants once years ago (before kids) and I forgot to take them with me on a weekend away. I completely lost the plot. My emotions were all over the place! I thought I’d gone insane. The doctor told me if ever I went away without them again to go to my nearest chemist and tell them and that they are well versed on giving you the one or two tablets you need to get you through your trip.
    It was a big lesson!
    As I imagine this has been for you …

    Glad you got back on track!

    Reply
  2. Amy @ HandbagMafia

    You know, a friend got in touch with me after I shared a post on the same medication by Rebecca Bowyer @ Seeing the Lighter Side. My friend had a similar experience of withdrawal after missing one dose. I will share this with her because if nothing else it might help to know this reaction is not uncommon. Glad you are back on track xx

    Reply
  3. Toni @ Finding Myself Young

    Zoloft actually made me like that when I first started it before it had evened out in my system. I spent nearly a week not sleeping and one day I had my mum over to look after bub {who was just over a month old} and I was up in my bedroom screaming and crying because I just wanted to sleep so bad but I couldn’t. I literally started to think I would die because I couldn’t sleep. Of course I got back to sleeping and it all worked out, but its not something I ever want to experience again.

    Reply
  4. Vanessa

    It sounds like you fell asleep in the nick of time. I don’t have experience with psychiatric drugs but I know when I have a migraine or something you just want the drugs to kick in and waiting is the worst feeling – and sometimes you’re lucky to cut that torturous wait time short by sleeping!
    Phones are wonderful – and at work for me I live by my Outlook calendar and its reminders.

    Reply
  5. EssentiallyJess

    Oh Tegan that would have been really hard! I’m glad that sleep came eventually, and that you had Paul there to help you out. I love the sound of rain on a roof, but rain in your head does sound a bit too much.

    Reply
  6. Michelle@myslowlivingadventure

    Very scary Tegan. My parents recently stayed with me, and my Mum who has advanced Altzheimers, had been started an anti psychotic drug 2 weeks earlier to help with sleeping and settling. She basically went off like a cracker at my place. She was awake for over 48 hours and was completely psychotic. These drugs are so powerful if you react badly to them or in your case, miss a dose of one which doesn’t like being missed. Dad took Mum off her meds not long after and she calmed right down almost immediately. It’s hard when your medicating someone else to know exactly what’s going on.

    Reply
  7. Ness

    Sorry you went through that. I guess they don’t tell us not to stop meds abruptly for a reason. Glad you feel better now. xo

    Reply
  8. Angela

    That sounds unbearable. I’m glad you are back on track now and am really glad that pristique is working for you otherwise. I don’t think you will forget that one again.

    Reply
  9. Danielle @ Several Kinds of Crazy

    That’s awful! Sounds like you were having a rough time with it! It’s scary what these medications do, but I guess like anything they have both their advantages & disadvantages. Glad your back on track & setting a reminder is a great idea 🙂

    Reply

Leave a Reply to Amy @ HandbagMafia Cancel reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.